Alert archive / Colorado / High Wind Watches in 2012

High Wind Watch 6, NWS Denver/Boulder, CO

November 30, 20124 counties in Colorado

NWS Denver/Boulder, CO issued this high wind watch at Nov 30, 2012, 4:57 AM MST for 4 counties in Colorado. It took effect at Dec 1, 2012, 12:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 30, 2012, 4:57 AM MST (11:57 UTC)
In effect from
Dec 1, 2012, 12:00 AM MST
Expired
Nov 30, 2012, 1:53 PM MST
In force
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Grand County, CO, Jackson County, CO, Larimer County, CO

The radar

The Cheyenne radar (KCYS), 121 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 12.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2012-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2012-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3256 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

297 
WWUS75 KBOU 301157
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
457 AM MST FRI NOV 30 2012

...STRONG WINDS POSSIBLE IN THE NORTHERN FRONT RANGE MOUNTAINS
AND FOOTHILLS LATER TONIGHT...

.STRENGTHENING WESTERLY FLOW ALOFT COMBINED WITH THE PASSAGE OF
A WEAK WEATHER DISTURBANCE OVERNIGHT WILL BRING STRONG AND GUSTY
WINDS TO THE MOUNTAINS AND PORTIONS OF THE FRONT RANGE FOOTHILLS
LATE TONIGHT INTO SATURDAY MORNING. THE STRONGEST WINDS ARE
EXPECTED TO OCCUR IN THE NORTHERN PORTIONS OF THE FRONT RANGE
INCLUDING THE PEAK TO PEAK HIGHWAY...ROCKY MOUNTAIN NATIONAL
PARK...THE MEDICINE BOW RANGE...AND RED FEATHER LAKES AREA.

COZ033-035-302000-
/O.NEW.KBOU.HW.A.0006.121201T0700Z-121201T1800Z/
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
INCLUDING THE CITIES OF...CAMERON PASS...
LARAMIE AND MEDICINE BOW MOUNTAINS...RABBIT EARS RANGE...
ROCKY MOUNTAIN NATIONAL PARK...WILLOW CREEK PASS...ESTES PARK...
GLENDEVEY...NEDERLAND...RED FEATHER LAKES
457 AM MST FRI NOV 30 2012

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING. 

* TIMING...WINDS WILL INCREASE LATE TONIGHT INTO THE EARLY MORNING
  HOURS SATURDAY. WINDS WILL THEN DIMINISH BY NOON SATURDAY.

* WINDS...WEST WINDS 25 TO 45 MPH WITH GUSTS AROUND 75 MPH
  POSSIBLE.

* IMPACTS...THE STRONG WINDS WILL BE CAPABLE OF DOWNING WEAKENED
  BEETLE-KILLED TREES AND ALSO DEAD TREES FROM SUMMER FIRES. FIRE
  DANGER WILL ALSO INCREASE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WATCH MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS MAY OCCUR.  PERSONS IN THE WATCH AREA SHOULD
REMAIN ALERT TO THE POSSIBILITY OF HIGH WINDS AND BE PREPARED TO
TAKE ACTION SHOULD HIGH WINDS DEVELOP.

&&

$$

BARJENBRUCH/KRIEDERMAN
1 follow-up statement
486 
WWUS75 KBOU 302053
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
153 PM MST FRI NOV 30 2012

...HIGH WIND WARNING IN THE NORTHERN FRONT RANGE MOUNTAINS AND
FOOTHILLS LATER TONIGHT THROUGH SATURDAY MORNING...

.STRENGTHENING WESTERLY FLOW ALOFT COMBINED WITH THE PASSAGE OF A
WEAK WEATHER SYSTEM OVERNIGHT WILL BRING STRONG AND GUSTY WINDS
TO THE MOUNTAINS AND PORTIONS OF THE FRONT RANGE FOOTHILLS LATE
TONIGHT INTO SATURDAY MORNING. THE STRONGEST WINDS ARE EXPECTED TO
OCCUR IN THE NORTHERN PORTIONS OF THE FRONT RANGE INCLUDING THE
PEAK TO PEAK HIGHWAY...ROCKY MOUNTAIN NATIONAL PARK...THE MEDICINE
BOW RANGE...AND RED FEATHER LAKES AREA.

COZ033-035-010500-
/O.UPG.KBOU.HW.A.0006.121201T0700Z-121201T1800Z/
/O.NEW.KBOU.HW.W.0014.121201T0700Z-121201T1800Z/
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
INCLUDING THE CITIES OF...CAMERON PASS...
LARAMIE AND MEDICINE BOW MOUNTAINS...RABBIT EARS RANGE...
ROCKY MOUNTAIN NATIONAL PARK...WILLOW CREEK PASS...ESTES PARK...
GLENDEVEY...NEDERLAND...RED FEATHER LAKES
153 PM MST FRI NOV 30 2012

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM MST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM MST
SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...WINDS WILL INCREASE LATE TONIGHT INTO THE EARLY MORNING
  HOURS SATURDAY. WINDS WILL DECREASE BY NOON SATURDAY.

* WINDS...WEST WINDS 25 TO 45 MPH WITH GUSTS AROUND 75 MPH 
  POSSIBLE. 

* IMPACTS...THE STRONG WINDS WILL BE CAPABLE OF DOWNING WEAKENED 
  BEETLE-KILLED TREES AND ALSO DEAD TREES FROM SUMMER FIRES. 
  FIRE DANGER WILL ALSO INCREASE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WARNING MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS ARE EITHER OCCURRING OR HIGHLY LIKELY. RESIDENTS
SHOULD MOVE TRASH CANS...PATIO FURNITURE...AND ANY OTHER ITEMS
EASILY TOSSED ABOUT BY HIGH WINDS INDOORS. MOTORISTS TRAVELING IN
HIGH PROFILE VEHICLES SHOULD CONSIDER DELAYING TRAVEL UNTIL THE
WINDS SUBSIDE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Nov 30, 4:10 AM MST, 47 minutes earlier.

Area forecast discussion, Nov 30, 4:10 AM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
410 AM MST FRI NOV 30 2012

.SHORT TERM...UPPER LEVEL RIDGE WILL AMPLIFY SLIGHTLY OVER
COLORADO TODAY IN ADVANCE OF A SHORT WAVE KICKING OUT OF THE
EASTERN PACIFIC LONGWAVE TROUGH. THIS SHORT WAVE WITH ONLY WEAK
Q-G LIFT AND MODEST LEFTOVER MOISTURE WILL REACH US BY TONIGHT.

FOR TODAY...WE SHOULD SEE PASSING HIGH CLOUDS THROUGH THE DAY.
LATEST WRF SYNTHETIC SHOWS NO MOUNTAIN WAVE ENHANCEMENT SO
THINKING MOST CIRRUS SHOULD REMAIN ON THE THIN SIDE WITH LITTLE
EFFECT ON HIGH TEMPERATURES. READINGS SHOULD BE ABLE TO REACH THE
60S OVER MOST OF THE PLAINS WITH 40S AND 50S IN THE HIGH COUNTRY.

BY TONIGHT...WE WILL HAVE TO WATCH STRENGTH OF WINDS WITH
MOUNTAIN TOP FLOW INCREASING TO NEAR 60 KTS. HOWEVER...THE
STABILITY PROFILE IS NOT TERRIBLY FAVORABLE FOR MOUNTAIN WAVE
ENHANCEMENT. AT THE SAME TIME...IT WONT TAKE MUCH TO REACH HIGH
WIND CRITERIA GIVEN THE BRUTE FORCE AND THERE IS SOME WEAK
SUBSIDENCE REACHING THE FRONT RANGE 09Z-12Z. THIS SHOULD LEAD TO
SOME ENHANCEMENT AND LATEST MODEL TRENDS HAVE ALSO SHOWN AN
INCREASE IN THE CROSS MOUNTAIN FLOW. AS A RESULT...WE WILL BE
ISSUING A HIGH WIND WATCH FOR THE NORTHERN FRONT RANGE MOUNTAINS
AND FOOTHILLS WHERE CROSS MOUNTAIN FLOW IS STRONGEST. IF WE DO GET
HIGH WINDS...LOOKS LIKE A MARGINAL EVENT WITH PEAK GUSTS 75-80 MPH
IN WIND PRONE AREAS.

WITH REGARD TO PRECIPITATION...THE PASSING SHORT WAVE AND
INCREASING MOISTURE/COLD ADVECTION OVERNIGHT SHOULD AID
PRODUCTION OF A FEW SNOW SHOWERS IN THE MOUNTAINS. BEST CHANCE
WILL BE TOWARD THE RABBIT EARS PASS AREA WHERE AN INCH OR TWO WILL
BE POSSIBLE. LAPSE RATES HOWEVER ARE QUITE MEAGER AND MOISTURE IS
RATHER THIN HEADING SOUTHWARD TOWARD THE I-70 CORRIDOR AND SUMMIT
COUNTY SO ONLY SCATTERED SNOW SHOWERS THERE OVERNIGHT.

.LONG TERM...WINDS WILL WILL STILL BE GOING STRONG OVER THE
MOUNTAINS AND FOOTHILLS SATURDAY MORNING AS THE MAIN AREA OF
DOWNWARD VERTICAL VELOCITY MOVES OVER THE AREA...SOME TIME JUST
AFTER SUNRISE. STRONG GUSTS OF 60 TO 75 MPH CAN BE EXPECTED THROUGH
THE MORNING HOURS OVER THE EASTERN SLOPES OF THE NORTHERN FRONT
RANGE MOUNTAINS AND HIGHER FOOTHILLS. THE WINDS WILL BE DECREASE
AFTER NOON. THE LIGHT SNOW SHOWERS OVER THE NORTHERN MOUNTAINS
WILL BE DIMINISHING THROUGH THE DAY WITH LITTLE MORE THAN AN INCH
OF ADDITIONAL ACCUMULATION. TEMPERATURES SATURDAY WILL BE A DEGREE
OR TWO COOLER THAN TODAY AS THE SYSTEM PASSES OVERHEAD. ON
SUNDAY...ANOTHER UPPER TROUGH WILL BE MOVING IN FROM THE WEST
COAST TURNING FLOW ALOFT A BIT MORE SOUTH OF WEST WHICH WILL BRING
IN WARMER TEMPERATURES. A SURFACE TROUGH DEEPENING OVER THE LEE OF
THE ROCKIES WILL CREATE A BIT OF DOWNSLOPE TO HELP WARM
TEMPERATURES UP EVEN MORE...ESPECIALLY ALONG THE FRONT RANGE URBAN
CORRIDOR. WOULD NOT BE SURPRISED TO SEE READINGS NEAR OR ABOVE 70.
EVEN THOUGH HUMIDITY LEVELS WILL BE NEAR CRITERIA FOR A
HEADLINE...DOES NOT LOOK LIKE THE WINDS WILL BE STRONG ENOUGH.
WILL NOT BE ISSUING A HEADLINE. THE MAIN WEATHER SYSTEM WILL
TRAVERSE TO OUR NORTH BUT STILL EXPECT TO SEE SOME PRECIPITATION
OVER THE MOUNTAINS AS COLDER AIR WILL BE MOVING SOUTH AND THERE
LOOKS TO BE A BETTER AMOUNT OF MOISTURE WITH THIS SYSTEM COMPARED
TO TONIGHTS. THE MOUNTAINS NEAR RABBIT EARS PASS MAY PICK UP
ABOUT 2 TO 5 INCHES AT BEST WHERE AS THE REST OF THE HIGHER
MOUNTAINS MAY SEE 1 TO 3 INCHES THROUGH MONDAY AFTERNOON. THOUGH
WINDS ARE EXPECTED TO BE STRONG AGAIN WHICH WON'T HELP THIS SNOW
STICK IN PLACE. SUNDAY NIGHT THE COLD FRONT SHOULD SPREAD SOUTH
OVER THE PLAINS...NO PRECIP EXPECTED ONLY COOLER TEMPERATURES.

MONDAY WILL LIKELY STILL HAVE A FEW SNOW SHOWERS OVER THE HIGH
COUNTRY WITH LITTLE WARM UP AS NORTHWEST FLOW REMAINS ALOFT. IT
WILL LIKELY STILL BE WINDY OVER THE HIGHER MOUNTAINS AS WELL AS
OVER THE NORTHERN PLAINS AS A JET STREAK MOVES OVERHEAD. A RIDGE
BUILDS ALOFT FOR TUESDAY INTO WEDNESDAY FOR A WARM UP AND CLEARER
SKIES.

THE MODELS CONTINUE TO SHOW THE NEXT SYSTEM MOVING OVER THE STATE
THURSDAY. THIS BROAD TROUGH LOOKS TO HAVE COLDER AIR ASSOCIATED
WITH IT AND MODELS ARE SHOWING A STRONGER COLD FRONT WHICH
MATERIALIZES UPSLOPE FLOW OVER THE PLAINS...BRINGING THE FIRST
CHANCE OF PRECIPITATION IN ALMOST 3 WEEKS. WILL CONTINUE TO WATCH
THIS SYSTEM...BUT FOR NOW HAVE BUMPED UP THE CHANCE OF SNOW FOR
THE MOUNTAINS BEGINNING WEDNESDAY NIGHT INTO THURSDAY.

&&

.AVIATION...DRAINAGE WINDS WILL LIKELY BECOME LIGHT/VARIABLE BY
17Z-19Z WITH A TREND TOWARD DIURNAL EAST/SOUTHEAST POSSIBLE. THEN
WINDS WILL TRANSITION BACK TOWARD DRAINAGE SOUTH/SOUTHWEST BY
00Z-03Z. KBJC WILL LIKELY SEE GUSTY WEST WINDS UP TO 25-35 KTS
DEVELOP AFTER 09Z-12Z SATURDAY. SOME STRONGER GUSTS MAY REACH KDEN
AFTER 15Z SATURDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...HIGH WIND WATCH NORTHERN
FRONT RANGE MOUNTAINS AND FOOTHILLS LATE TONIGHT THROUGH SATURDAY
MORNING...ZONES 33 AND 35.

&&

SHORT TERM...BARJENBRUCH
LONG TERM....KRIEDERMAN
AVIATION...BARJENBRUCH
Hazardous weather outlook, Nov 29, 10:37 AM MST, 18 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1037 AM MST THU NOV 29 2012

COZ030>051-300545-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1037 AM MST THU NOV 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

DRY CONDITIONS WILL CONTINUE ACROSS THE FORECAST AREA WITH ABOVE
NORMAL TEMPERATURES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS WILL OCCUR OVER THE EASTERN SLOPES OF THE FRONT
RANGE MOUNTAINS AND FOOTHILLS FRIDAY NIGHT AS A DISTURBANCE
PASSES. GUSTS BETWEEN 50 AND 65 MPH WILL BE POSSIBLE IN CHANNELED
TERRAIN. THIS SYSTEM MAY BRING SOME LIGHT SNOW SHOWERS TO THE
NORTHERN MOUNTAINS AS WELL.

ANOTHER DISTURBANCE WILL BRING A BETTER CHANCE OF SNOW TO THE
MOUNTAINS SUNDAY NIGHT INTO MONDAY...BUT ACCUMULATIONS WILL
PROBABLY BE LIGHT. THIS SYSTEM MAY ALSO BRING WINDY CONDITIONS TO
THE PLAINS AND FOOTHILLS ON SUNDAY TO INCREASE FIRE DANGER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KOOPMEINERS/GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 1:53 PM MSTHigh Wind WarningBOUBoulder, Grand, Jackson, Larimer15 hr

Nearby

High Wind Watches in Colorado, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.